Florida, 2017

Tornadoes and Damaging Winds in Florida, January 23, 2017

January 23, 2017 · NWS MFL · 9 events in 4 counties and zones

A strong squall line intensified well ahead of a cold front over the eastern Gulf of Mexico during the early morning hours of January 23rd. The line produced tornadoes in Palm Beach and Miami-Dade counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A strong squall line intensified well ahead of a cold front over the eastern Gulf of Mexico during the early morning hours of January 23rd. The line produced tornadoes in Palm Beach and Miami-Dade counties. In addition to the tornadoes, straight line wind gusts of 60 mph or greater occurred in Broward and Miami-Dade counties. An estimated 40,000 to 50,000 customers lost power in South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 22, 10:10 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jan 22, 10:10 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1010 PM EST Sun Jan 22 2017

.UPDATE...

A tornado watch has been issued for all of South Florida until 6am
EST.

As of 10 pm, regional radars show a squall line associated with
the advancing front extending from Melbourne to Venice and
continuing into the Gulf of Mexico. Ahead of the line, isolated
cells have been developing over the eastern Gulf of Mexico west of
Naples within a 50+ knot low-level jet axis. These storms may
pose a risk for isolated tornadoes and locally damaging winds as
they approach the Gulf Coast and encounter impressive low-level
hodographs (0-1km SREH 300-350 m2/s2 per SPC mesoanalysis).

Mitigating factors for tornadoes will include veering low-level
winds with a more unidirectional shear profile developing over
time. In addition, water vapor imagery and satellite-derived
precipitable water indicate the instability within the pre-frontal
plume is relatively modest with MLCAPE estimated to be generally
below 1500 J/kg. Still, residents and visitors to South Florida
should make sure to have a way to receive severe weather warnings
overnight, such as NOAA Weather Radio, and be prepared to take
action if warnings are issued.

We are preparing to launch a 04Z supplemental sounding to better
characterize the evolving threat over south Florida.

&&

.PREV DISCUSSION... /issued 712 PM EST Sun Jan 22 2017/

AVIATION...
Along the east coast TAF sites, breezy southwest winds 12-17 KT
with occasional higher gusts will continue through this evening
into Monday morning. As a strong cold front approaches late
tonight, a squall line containing TSRA+, small hail, and possibly
a tor or two will push down the peninsula. Current thinking
regarding the squall line timing...KPBI 23/05-08Z, KFXE KFLL
23/06-09Z, KOPF KMIA KTMB and 23/07-10Z. Have covered this with a
TEMPO group highlighting strong VRB winds. Aft 23/1200Z, behind
the front, breezy winds should turn westerly with precip chances
dwindling.

Timing for the squall line along the Gulf, affecting
KAPF...23/0200-0600Z. Have covered this with a tempo,
highlighting VRB gusty winds and heavy rain. Aft 23/0900Z, winds
should switch to the west.

PREV DISCUSSION... /issued 430 PM EST Sun Jan 22 2017/

DISCUSSION...

TONIGHT...
A very strong mid to upper level trough along with a
surface low over the Southern Gulf Coast States will move eastward
through the Southeastern United States tonight into Monday
morning before moving northeast into the Mid Atlantic States on
Tuesday. This will allow for a strong cold front to work from the
eastern Gulf waters through South Florida late tonight.

The winds ahead of the front will be breezy to windy from the
southwest tonight. Wind gusts will continue to be around 35 mph
over most of South Florida through early this evening, before
decreasing some for tonight. The only exception to this is along
the coastal areas of South Florida where they should remain around
35 mph. Therefore, the Wind Advisory will be extended until early
Monday morning for the coastal areas and will be allow to expire
over rest of South Florida early this evening.

The atmosphere continues to moisten in the low levels, but a cap
around 700 mbs early this afternoon has not allowed for any
showers or thunderstorms to develop. However, the cap will break
down this evening as the strong cold front approaches South
Florida from the Gulf of Mexico. Therefore, the pops will continue
to remain in the categorical range for tonight over South
Florida.

There is also a mid level jet of around 100 knots along with a low
level jet of 40 to 50 knots that will be working into South
Florida tonight allowing for the helicities to increase into the
100 to 200 range. The mid levels of the atmosphere will also be
cooling down into the -10 to -12C late tonight, as the very strong
trough moves through the area. This will lead to the possibility
of strong to severe storms over South Florida tonight ahead of the
cold front.

MONDAY...
There could still be some showers and even a few thunderstorms
ongoing over South Florida Monday morning as the front clears the
area. However, the threat of severe weather will be done, as the
mid to upper level and low level jets will be east of the area.
Therefore, pops will be on an downward trend on Monday from west
to east across South Florida.

TUESDAY THROUGH FRIDAY...
High pressure will build into South Florida for Tuesday and
Wednesday from the west before moving east into the Atlantic
waters for late this week. This will allow for dry weather to work
into the area during this time over South Florida.

Another cold front will then move southward through South Florida
late this week from the north. This will allow for a few showers
to develop over the Atlantic waters during this time. Rest of
South Florida should remain dry.

EXTENDED FORECAST...
The front should stall out over the northern Florida keys this weekend,
as an mid to upper level disturbance moves east from the Gulf
waters across South Florida Saturday night into Sunday. This will
allow for some showers and even a few thunderstorms to affect
South Florida late this weekend. Therefore, a chance of pops have
been ahead for South Florida for Saturday night into Sunday.

MARINE...
The winds will be southwesterly tonight before going westerly on
Monday. The wind speeds will be around 25 to 30 knots with gusts
into the Gale Force conditions for tonight into Monday. Therefore,
the Gale Warning has been expanded to Lake Okeechobee and Biscayne
Bay waters through Monday morning. Rest of South Florida waters
remain in the Gale Warning through Monday evening.

The seas will also be running 8 to 10 feet in the Atlantic Waters
and building to 6 to 8 feet near-shore Gulf waters to 12 to 17
feet offshore Gulf Waters late tonight into Monday. Therefore,
mariners are advise to remain in port through Monday.

BEACH FORECAST...
High Risk of Rip Currents will also continue for the gulf coast
beaches of South Florida through Tuesday evening. The east coast
beaches of South Florida will also continue to see an enhancement
in the threat of rip currents through Tuesday.

FIRE WEATHER...
The relative humidity will also fall into the lower to mid 30s
over most of South Florida for Tuesday into Wednesday, as much
drier air will work into the area from the north. However, the
ERC's should remain below 35 during this time. Therefore, at this
time it looks like there is no fire threat for South Florida.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  68  79  55  77 /  90  40   0   0
Fort Lauderdale  71  80  58  78 /  90  40   0   0
Miami            72  80  59  79 /  90  40   0   0
Naples           71  74  62  75 /  80  50   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ069.

     Wind Advisory until 7 AM EST Monday for FLZ069-168-172-173.

AM...Small Craft Advisory from 11 PM Monday to 1 PM EST Tuesday for
     AMZ650-651-670-671.

     Gale Warning until 11 PM EST Monday for AMZ650-651-670-671.

     Small Craft Advisory from 1 PM Monday to 7 AM EST Tuesday for
     AMZ610-630.

     Gale Warning until 1 PM EST Monday for AMZ610-630.

GM...Small Craft Advisory from 11 PM Monday to 1 PM EST Tuesday for
     GMZ656-657-676.

     Gale Warning until 11 PM EST Monday for GMZ656-657-676.

&&

UPDATE...22/KS
DISCUSSION...54/BNB
MARINE...54/BNB
AVIATION...27/JT
BEACH FORECAST...54/BNB
FIRE WEATHER...54/BNB
Hazardous weather outlook, Jan 22, 10:03 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1003 PM EST SUN JAN 22 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
231100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
1003 PM EST SUN JAN 22 2017

...TORNADO WATCH 24 IS IN EFFECT UNTIL EARLY MONDAY MORNING...
...HIGH RISK OF RIP CURRENTS WEST COAST BEACHES OF SOUTH FLORIDA...
...DANGEROUS MARINE CONDITIONS DEVELOPING TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

THUNDERSTORMS: SHOWERS AND THUNDERSTORMS WILL OVERSPREAD SOUTH
FLORIDA AHEAD OF A STRONG COLD FRONT. THERE IS A POTENTIAL FOR
STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON, EVENING, AND
OVERNIGHT. THE MAIN THREATS EXPECTED ARE DAMAGING WIND GUSTS,
FREQUENT LIGHTNING STRIKES, HAIL AND ISOLATED TORNADOES.

TORNADOES: ISOLATED TORNADOES MAY DEVELOP WITH THUNDERSTORMS ACROSS
THE REGION LATER THIS AFTERNOON AND OVERNIGHT. WATERSPOUTS ARE
POSSIBLE WITH ANY SHOWER AND THUNDERSTORM ACTIVITY THAT DEVELOPS
TODAY.

WIND: THERE IS A WIND ADVISORY IN EFFECT FOR ALL SOUTH FLORIDA
TODAY. WINDS ARE EXPECTED TO INCREASE BETWEEN 20 TO 25 MPH THIS
AFTERNOON WITH GUSTS TO AROUND 35 MPH. THERE IS ALSO A POTENTIAL FOR
THUNDERSTORMS LATER THIS AFTERNOON, EVENING, AND OVERNIGHT TO
PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

HAIL: HAIL UP TO THE SIZE OF QUARTER DOLLARS IS POSSIBLE WITH STRONG
THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON, EVENING, AND
OVERNIGHT.

FLOODING: MINOR FLOODING IS POSSIBLE WITH HEAVIER SHOWERS AND STORMS
LEADING TO PONDING OF WATER IN POORLY DRAINED AREAS OVER THE EAST
COAST AND GULF COAST METRO AREAS. MINOR COASTAL FLOODING IS
POSSIBLE ALONG THE GULF COAST AROUND THE TIMES OF HIGH TIDE.

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS FOR THE GULF COAST
BEACHES. FOR THE ATLANTIC BEACHES, A MORE MODERATE RISK OF RIP
CURRENTS IS EXPECTED TODAY.

WAVES: SEAS BUILDING TO 10 TO 12 FEET IN THE OFFSHORE ATLANTIC AND
10 TO 16 FEET IN THE GULF LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST WIND BEHIND THE FRONT WILL CONTINUE TO LEAD TO HAZARDOUS
MARINE CONDITIONS ACROSS SOUTH FLORIDA WATERS THROUGH TUESDAY. RIP
CURRENTS WILL BE POSSIBLE ALONG BOTH THE ATLANTIC AND GULF COASTS
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT. INDIVIDUAL SPOTTERS ARE
ENCOURAGED TO REPORT HIGH WIND, HAIL AND FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jan 22, 11:15 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1115 PM EST SUN JAN 22 2017

FLZ063-066-069-070-230515-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Glades FL-
1115 PM EST SUN JAN 22 2017

...Significant Weather Advisory for winds up to 55 mph and up to
nickel sized hail FOR northwestern Collier...northern Hendry and
Glades Counties Until 1215 AM EST...

* At 1114 PM EST...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from near Muse to 13 miles
  southwest of Lovers Key State Park...and moving northeast AT 55
  mph.

* The primary impacts will be up to nickel sized hail and gusty
  winds of up TO 55 mph. These winds can down small tree limbs and
  branches...and blow around unsecured small objects. Seek shelter
  in a safe building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Naples, Clewiston, Labelle, Moore Haven, Lakeport, Palmdale, Ave
  Maria, Buckhead Ridge, Golden Gate Estates, Montura, Immokalee,
  Orangetree, East Naples, Golden Gate, Port La Belle, Brighton
  Seminole Reservation, Devils Garden, Big Corkscrew Island,
  Vineyards and Naples Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should remain on the alert for additional statements and
possible warnings.

&&

A tornado watch remains in effect until 600 AM EST for southern,
southeastern and southwestern Florida.

LAT...LON 2633 8184 2632 8166 2642 8166 2642 8156
      2703 8156 2703 8127 2712 8127 2712 8117
      2721 8117 2721 8094 2714 8087 2720 8082
      2713 8079 2700 8087 2691 8100 2679 8082
      2684 8077 2676 8084 2604 8184
TIME...MOT...LOC 0414Z 245DEG 46KT 2690 8152 2627 8203

ALM
Special weather statement, Jan 23, 12:03 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
1203 AM EST MON JAN 23 2017

FLZ063-066>071-073-075-168-230600-
Coastal Collier County FL-Inland Broward County FL-Hendry FL-
Coastal Palm Beach County FL-Inland Collier County FL-
Mainland Monroe FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-Glades FL-
1203 AM EST MON JAN 23 2017

...Significant Weather Advisory for up to 55 mph winds AND small
hail FOR Collier...northwestern Mainland Monroe...Hendry...western
Broward...eastern Glades and Palm Beach Counties Until 100 AM EST...

* At 1203 AM EST...Doppler radar was tracking a Line of strong
  thunderstorms along a line extending from near Okeechobee to 8
  miles east of Felda to 33 miles west of Marco Island...and moving
  northeast AT 50 mph.

* The primary impacts will be small hail and gusty winds of up TO 55
  mph. These winds can down small tree limbs and branches...and blow
  around unsecured small objects. Seek shelter in a safe building
  until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  West Palm Beach, Wellington, Jupiter, Palm Beach Gardens, Naples,
  Belle Glade, Marco Island, Clewiston, Pahokee, Tequesta, South Bay,
  Moore Haven, Chokoloskee, Montura, Immokalee, Lakeport, Canal
  Point, Ave Maria, Buckhead Ridge and Lake Harbor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should remain on the alert for additional statements and
possible warnings.

&&

A tornado watch remains in effect until 600 AM EST for southern,
southeastern and southwestern Florida.

LAT...LON 2720 8093 2713 8086 2716 8080 2700 8087
      2691 8100 2678 8081 2701 8063 2695 8060
      2696 8005 2636 8039 2549 8128 2573 8134
      2579 8144 2580 8174 2598 8183 2620 8183
      2631 8165 2641 8162 2641 8155 2720 8106
TIME...MOT...LOC 0503Z 246DEG 44KT 2723 8088 2655 8129 2579 8224

ALM
Local storm report, Jan 23, 12:40 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1240 AM EST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 AM     MARINE TSTM WIND 1 S MARCO ISLAND        25.93N  81.73W
01/23/2017  M56 MPH          COLLIER            FL   MESONET

            A THUNDERSTORM WIND GUST OF 56 MPH WAS MEASURED AT
            MARCO ISLAND MARRIOT BEACH RESORT AT 1232 AM.

&&

EVENT NUMBER MFL1700035

HAGEN
Local storm report, Jan 23, 12:46 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1246 AM EST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     MARINE TSTM WIND 2 NE MOORE HAVEN        26.86N  81.08W
01/23/2017  M47 MPH          AMZ610             FL   MESONET

            A THUNDERSTORM WIND GUST OF 47 MPH WAS MEASURED AT
            GLADES COUNTY EMERGENCY MANAGEMENT BUILDING AT 1220 AM.

&&

EVENT NUMBER MFL1700036

HAGEN

The radar

The Miami radar (KAMX), 130 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Collier

When
January 23, 12:50 AM EST
Where
Collier County, 0.62 mi W of Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
25.920, -81.660

Collier County emergency management reported several trees down in the Goodland area.

Tornado, Palm Beach

When
January 23, 1:25 AM EST to 1:30 AM EST
Where
Palm Beach County, 7.7 mi N of Loxahatchee to 9.37 mi N of Wellington
Rating
EF1
Path length
3.22 mi
Path width
90 yd
Reported by
Public
Coordinates
26.790, -80.327

Pictures were received of damage consistent with a tornado in The Acreage. First indication of damage and probable touchdown was near 180th Avenue North and 76th Street North, with a ENE path to Mandarin Boulevard and 78th Road North where borderline EF-1 damage to trees was noted. From Mandarin Boulevard, a break in the damage was observed for over a mile, with damage once again seen at Seminole Pratt Whitney Road and 84th Court North. Damage continued to Hall Boulevard and 85th Road North where the tornado likely lifted.

Damage was to trees and fences along the path. Almost all of the damage was EF-0 (70-80 mph), with one or two spots of EF-1 damage (85-90 mph winds).

Tornado, Palm Beach

When
January 23, 1:40 AM EST to 1:49 AM EST
Where
Palm Beach County, 3.86 mi SW of Tequesta to 1.65 mi NNW of Juno Beach
Rating
EF1
Path length
5.79 mi
Path width
130 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
26.860, -80.143

Tornado damage was first noted in the Mirabella neighborhood of Palm Beach Gardens west of Florida Turnpike between PGA Boulevard and Donald Ross Road, then followed a somewhat discontinuous path ENE across Palm Beach Gardens to Juno Beach where it moved offshore at the Juno Beach Pier.

EF-1 damage (winds around 90 mph) was concentrated mainly in the Mirabella neighborhood and east of I-95 at The Benjamin School. A few homes had tiles removed in Mirabella, causing broken windows from flying debris. At The Benjamin School Upper Campus, a full set of metal bleachers was blown across a football field for at least 50 yards, with some of the pieces of the bleachers landing in an adjacent wooded area well over 100 yards away. Debris from this location ended up as far away as Dwyer High School about 500 yards east from the original location. At Dwyer High School, the tornadic winds as well as flying debris broke windows, damaged a softball field and caused a small hole in the ceiling over a classroom in the school's main building.

Most of the remainder of the damage along the path was rated EF-0 (winds 65 to 85 mph) and consisted mainly of broken tree branches, uprooted trees and minor roof and fence damage. Areas of concentrated damage were in the Evergrene Community, along Donald Ross Road just east of Old Dixie Highway, and at the Juno Beach Condo mobile home park where 8 units sustained damage. The tornado moved offshore at the Juno Beach Pier around 149 AM where a wind gust of 87 mph was recorded at Juno Beach Pier at 150 AM EDT. The roof was lifted off of one lifeguard stand near the pier, and wood railings were damaged at the north side of the pier.

Estimate of damage at Dwyer High School is between $500,000 and $1 million, with damage estimates not received from other locations.

Thunderstorm Wind, Broward

When
January 23, 3:05 AM EST
Where
Broward County, 3.71 mi NW of Davie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.110, -80.270

Several large tree branches down and scattered debris located at the Jacaranda Golf Club. Wind gusts off 50-60 mph were measured with the line of thunderstorms as it moved across Broward County.

Thunderstorm Wind, Miami-Dade

When
January 23, 3:10 AM EST
Where
Miami-Dade County, 22.49 mi WNW of Miami New Tamiami Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
25.760, -80.770

Several large tree branches down in Shark Valley National Park.

Tornado, Miami-Dade

When
January 23, 3:45 AM EST to 3:48 AM EST
Where
Miami-Dade County, 1.02 mi SSW of Medley to 0.98 mi NNW of Miami Spgs
Rating
EF1
Path length
2.79 mi
Path width
123 yd
Reported by
NWS Storm Survey
Coordinates
25.816, -80.326

A tornado touched down just west of the Palmetto Expressway in the Doral Gardens complex near NW 79th Avenue and NW 48th Street, causing minor roof damage to an apartment building. The tornado then moved ENE and touched back down on the east side of the Palmetto Expressway in a warehouse district from NW 50th Street to NW 52nd Street between NW 74th and 69th avenues. In this area, EF-0 to borderline EF-1 damage (75-85 mph winds) was noted. A tractor trailer was overturned, at least 2 dozen empty cargo containers were moved, and minor roof damage occurred to an office building.

The tornado then moved NE and crossed into Miami Springs. Primarily impacted was the Bird District between Shadow and Ludlum Avenues and Falcon and Dove Avenues. The worst damage was on the 1100 block of Falcon, Plover and Wren consisting of loss of roof covering material and downed trees. Winds were likely in the EF-1 range (90-95 mph) in this area. Damage was observed along a NE path along the remainder of the Miami Springs portion of the path, with most of the damage east of Hammond Drive to Okeechobee Road consisting of downed power lines and trees (EF-0).

After crossing Okeechobee Road, the tornado entered the City of Hialeah and caused damage to the area from Red Road to W 2nd Avenue between West 10th and 13th streets. Four two-story apartment buildings sustained roof damage of EF-1 intensity (up to 95 mph). The tornado passed very close to a water plant, but no damage was noted there. The tornado lifted near W 2nd Avenue and W 13th Street. A total of 13 families were left homeless in Hialeah and required Red Cross assistance.

No damage estimated were received.

Thunderstorm Wind, Miami-Dade

When
January 23, 3:46 AM EST
Where
Miami-Dade County, 0.69 mi S of Medley
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
25.820, -80.320

A tractor trailer was overturned near NW 50th Street and 74th avenue in Miami-Dade reported by news media.

Thunderstorm Wind, Miami-Dade

When
January 23, 3:55 AM EST
Where
Miami-Dade County, 0.99 mi NNW of Miami Shrs
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
25.883, -80.207

Downed power lines along with gates and mailboxes blown down near NW 118th street and NW 5th avenue reported via twitter.

Thunderstorm Wind, Miami-Dade

When
January 23, 4:20 AM EST
Where
Miami-Dade County, 3.74 mi E of Key Biscayne
Measured
56 kt (64 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
25.670, -80.160

Multiple trees were blown over by thunderstorm wind at Bill Baggs Cape Florida State Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673869, 677957, 673858, 673866, 673868, 673859, 673864, 673862, 673865.